Stopping Low Dose Aspirin Ups Cardiac Risk
Patients with a history of heart disease who stop taking aspirin are at higher risk of heart attack
WEDNESDAY, July 20 (HealthDay News) -- Discontinuation of low dose aspirin among patients with a history of cardiovascular disease appears to increase the risk for heart attack, according to a study published online July 19 in BMJ.
Luis A. Garcia Rodriguez, M.D., of the Spanish Centre for Pharmacoepidemiologic Research in Madrid, and colleagues evaluated 39,513 patients, aged 50 to 84 years, with a first low dose aspirin prescription for prevention of cardiovascular adverse events between 2000 and 2007. The investigators followed the patients for over three years to compare cases of adverse cardiovascular events in patients who had discontinued aspirin treatment with those who had continued treatment.
Compared to patients who had continued aspirin treatment, the investigators found that those who discontinued treatment were at a significantly increased risk of non-fatal heart attack, independent of the length of time the patient had been taking low dose aspirin. In addition, patients who discontinued treatment were at a significantly increased risk of non-fatal heart attack or death from coronary heart disease combined. However, the investigators found no increased risk of coronary heart disease death alone among patients who discontinued aspirin therapy.
"Reducing the number of patients who discontinue low dose aspirin could therefore have a major impact on the benefit obtained with low dose aspirin in the general population," the authors write. "Research is now needed to evaluate whether efforts to encourage patients to continue prophylactic treatment with low dose aspirin will result in a decrease in non-fatal myocardial infarction."
The study was funded by AstraZeneca; several authors disclosed financial relationships with the company.